Entity

Time filter

Source Type


Siniscalchi A.,Annunziata Hospital | Gallelli L.,University of Catanzaro | Calabro G.,University of Catanzaro | Tolotta G.A.,University of Catanzaro | And 3 more authors.
Annals of Pharmacotherapy | Year: 2010

OBJECTIVE: To report on a patient with epilepsy who developed leukopenia and thrombocytopenia during phenobarbital/lamotrigine treatment. CASE REPORT: A 45-year-old woman with a 10-year history of complex partial seizures being treated with phenobarbital 100 mg/day presented due to the development of complex partial seizure episodes (8 episodes/month in the last 6 months). Results of laboratory tests on admission showed normal platelets (250 × 103/μL) and white blood cells (8.2 × 103/μL). After clinical evaluation, lamotrigine titrated to a final dose of 100 mg twice daily was added to the phenobarbital. About 2 months later no epileptic manifestations were reported, but hematologic tests revealed a decrease in both platelets (36 × 103/μL) and white blood cells (2.0 × 103/μL). One day later, phenobarbital was discontinued and the patient developed 2 episodes of complex partial seizure. Levetiracetam titrated to 1500 mg/day was added to lamotrigine, with a normalization of platelets (260 × 103/μL) and white blood cell (7.9 × 10 3/μL) counts about 20 days later. After a few days, levetiracetam was discontinued and phenobarbital rechallenge during lamotrigine treatment induced a new blood dyscrasia in about 2 weeks (platelets 80 × 10 3/μL; white blood cells 3.2 × 103/μL). Phenobarbital was discontinued and levetiracetam was restarted, with a recovery of normal hematopoiesis in 25 days. The patient is presently receiving treatment with both lamotrigine 200 mg/day and levetiracetam 1500 mg/day and shows no seizure symptoms, blood abnormalities, or other adverse effects. DISCUSSION: Using the Horn Drug Interaction Probability Scale, we estimated a probable relationship between the drug-drug interaction and blood dyscrasia. The underlying mechanism of this interaction has not been well characterized. Cytochrome P450 enzyme induction by phenobarbital could be responsible for the production of reactive metabolites of lamotrigine that might be causative for the observed hematologic effects. A pharmacodynamic interaction between the 2 drugs is also a possible mechanism of this interaction. CONCLUSIONS: Our patient with epilepsy developed blood dyscrasia during lamotrigine/phenobarbital treatment. Clinicians should carefully monitor hematologic parameters during lamotrigine/phenobarbital treatment. Source

Discover hidden collaborations